Hail, Weld
- When
- April 23, 12:21 AM MST
- Where
- Weld County, 2 mi N of Greeley
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.450, -104.683
21 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 22, 2:00 PM MST, 10 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT SAT APR 22 2006 .SHORT TERM DISCUSSION...TONIGHT AND SUNDAY...DEEP NEARLY BAROTROPIC UPR LOW JUST OFF THE CNTRL CALIFORNIA COAST APART OF A MUCH LARGER UPR LONGWAVE SYSTEM MOVING THROUGH THE NRN GREAT BASIN AND NRN ROCKY MTNS. AT THE SFC...STRONG PACIFIC COLD FRONT UNDERNEATH THE UPR WAVE NOW BLOWING ACROSS CNTRL MONTANA AND CNTRL IDAHO. IN ADVANCE OF ALL THIS A VERY WARM AND DRY ADIABATIC AIRMASS ASSOCIATED WITH A LARGE UPR RIDGE CURRENTLY CENTERED OVER THE COLORADO/KANSAS BORDER. MOVING UP THE WEST SIDE OF THE RIDGE IS A WEAK THERMAL/PRESSURE WAVE NOW OVR S-CNTRL COLORADO. ISOLD/WDLY SCT HIGH BASED CONVECTION POPPING OVER THE CNTRL CO MTN RANGES TIMED TO REACH THE NRN FRONT RANGE ABOUT 22-23Z THIS AFTERNOON. LOWER ATMOSPHERE EAST OF THE MTNS VERY DRY. SO ANY HIGH BASED CONVECTION MOVING OFF THE FOOTHILLS WILL STRUGGLE TO REMAIN IN TACT. VIRGA AND GUSTY WINDS PRETTY MUCH ALL THAT/S EXPECTED FORM THEM. OVERNIGHT...AS THE WESTERN UPR TROUGH GETS CLOSER...SELY LOW LEVEL FLOW ON THE PLAINS STRENGTHENS...WHICH HELPS TO ADVECT HIGHER DEWPOINT AIR FM OKLAHOMA AND SWRN KANSAS. WITH DEWPTS INCHING UP INTO THE LOWER 40S ACROSS THE NERN CORNER OF THE STATE...COULD SEE PATCHY OR EVEN AREAS OF FOG AND STRATUS FORMING LATE TONIGHT OUT THERE. ON SUNDAY...UPPER RIDGE FLATS SOME AS IT SHIFTS EAST OF THE STATE DURING THE DAY...WHILE A LARGE UNUSUALLY COLD UPR TROUGH ORGANIZES OVER THE GREAT BASIN. MEANWHILE THE STRONG COLD FRONT REFERRED TO ABOVE MAKES RELATIVELY QUICK SEWRD PROGRESS THROUGH WYOMING SUNDAY MORNING. NAM AND GFS DIFFER ON ITS ARRIVAL IN NERN COLORADO. THE FRONT APPEARS TO ARRIVE IN TWO PIECES...FIRST AS A WIND SHIFT BNDRY. GFS SHOWS THIS WIND SHIFT BLOWING THRU THE DEN METRO AREA AROUND 18Z...WHILE THE NAM SHOWS IT ARRIVING AROUND 21Z. 500-900 J/KG SFC CAPE AIR RIDES SOUTH WITH THIS BNDRY. HIGHEST CAPE VALUES SHOW UP ALONG THE SRN FOOTHILLS AND OVER THE PALMER DIVIDE SOUTH AND WEST OF THE DENVER BTWN 21Z/SUN-00Z/MON. SEVERE WEATHER POTENTIAL NOW LOOKS LOW DUE LARGELY TO A LACK OF FAVORABLE VERTICAL SHEAR AND DEEP LAYER INSTABILITY...BUT WOULD NOT RULE OUT A FEW HAIL AND STRONG DOWNBURST PRODUCERS...ESPLY OVER ELEVATED TERRAIN OF ELBERT AND ERN DOUGLAS COUNTIES LATE IN THE DAY. DO NOT EXPECT TO SEE THE BUSINESS END OF THE COLD FRONT...THE COLDER TEMPERATURES...HIGHER HUMIDITIES AND STRONGER UPSLOPE FLOW BEYOND 2ND PERIOD. THEREFORE SHOULD SEE ONE MORE DAY OF ABOVE NORMAL TEMPS...THOUGH NOT AS WARM AS THOSE OBSERVED TODAY. LASTLY...WILL ISSUE A FIRE WEATHER WATCH FOR SHIFTING FRONTAL WINDS...LOW RHS AND DRY LIGHTNING COVERING THE FRONT RANGE FOOTHILLS AND NERN PLAINS. WATCH WILL RUN FROM 1000 TO 1700 TOMORROW. .LONG TERM DISCUSSION...RATHER MOIST UPSLOPE FLOW EXPECTED TO DEEPEN TO AROUND 11 THOUSAND FEET MSL TOMORROW NIGHT BEHIND COLD FRONT. THIS SHOULD COMBINE WITH GOOD INSTABILITY AND WEAK Q-G VERTICAL MOTION TO PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. AS A RESULT OF THE ABOVE MENTIONED FACTORS...WILL INCREASE THE POPS OVER THE FRONT RANGE FOOTHILLS AND PLAINS. PRECIPITATION EXPECTED TO CONTINUE INTO MONDAY AS UPPER LEVEL Q-G VERTICAL MOTION INCREASES ACROSS THE FORECAST AREA...DESPITE THE SHEARING THAT THE MAIN UPPER TROUGH UNDERGOES DURING THE PERIOD. REGARDING PRECIP TYPE...NAM MODEL SOUNDINGS SUGGEST POTENTIAL FOR SOME SLEET OR MAYBE A BRIEF PERIOD OF FREEZING RAIN NEAR THE WYOMING/NEBRASKA BORDER. HOWEVER...SURFACE TEMPS IN THE SOURCE REGION ARE CURRENTLY JUST ABOVE FREEZING AND GROUND IS VERY WARM. THEREFORE EXPECT SURFACE TEMPS IN OUR FORECAST AREA TO HOVER A FEW DEGREES ABOVE FREEZING THROUGH MONDAY SO FREEZING PRECIP IS NOT ANTICIPATED. CANT RULE OUT SOME SLEET/SNOW MIXING IN AT TIMES SO WILL CONTINUE THE RAIN/SNOW MIX ALREADY IN THE FORECAST. BY MONDAY NIGHT...TEMPS SHOULD BECOME COLD ENOUGH TO PROMOTE MOSTLY SNOW BUT BY THAT TIME DYNAMICS ARE MOVING OUT OF THE REGION SO PRECIP WOULD BE LIGHT. IN THE FRONT RANGE MOUNTAINS AND FOOTHILLS...EXPECT A FEW INCHES OF ACCUMULATION BUT UPSLOPE COMPONENT LOOKS WEAK ENOUGH TO KEEP SNOW AMOUNTS UNDER HIGHLIGHT CRITERIA. THINGS DRY OUT TUESDAY AND WEDNESDAY AS UPPER LEVEL RIDGING BUILDS OVER THE STATE. MEDIUM RANGE MODELS ARE STILL STRUGGLING WITH TIMING AND LOCATION OF NEXT STORM BUT ECMWF HAS TRENDED OUR WAY AGAIN WITH THE LAST 12Z RUN. MEANWHILE 12Z GFS TRENDED WAY TOO FAR SOUTH TO GIVE US MUCH PRECIP. WE WILL CONTINUE THE LOW POPS FOR AN EXTENDED PERIOD FROM THURSDAY INTO SATURDAY GIVEN THE UNCERTAINTIES. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1119 AM MDT SAT APR 22 2006 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1119 AM MDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAIN RANGES OF CENTRAL COLORADO BY EARLY THIS AFTERNOON...THEN OVER THE NORTHERN MOUNTAINS AND FRONT RANGE FOOTHILLS BY AROUND 3 PM. ONE OR TWO OF THESE STORMS MAY DRIFT OFF THE FRONT RANGE AND OVER THE ADJACENT PLAINS LATE THIS AFTERNOON OR EARLY THIS EVENING. BECAUSE OF A VERY DRY LOWER ATMOSPHERE ANY STORM CLOUDS MOVING OFF THE FRONT RANGE WILL BE QUITE HIGH ABOVE THE GROUND...GENERALLY ABOVE 12,000 FEET AGL...AND THEREFORE GUSTY WINDS AND LITTLE IF ANY RAINFALL CAN BE EXPECTED. IN MOUNTAIN AREAS...PASSING SHOWERS WILL LIKELY PRODUCE SPOTTY LITTLE PRECIPITATION...GUSTY WINDS AND MAYBE SOME LIGHTNING. NEARLY ALL OF THIS SHOWER ACTIVITY SHOULD END BY MID-EVENING. A WEAK UPPER LEVEL WEATHER DISTURBANCE MOVING UP FROM THE FOUR CORNERS LATE THIS MORNING WILL BE RESPONSIBLE FOR THE HIGH BASED MOSTLY DRY CONVECTION LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING ACROSS NORTHEAST AND NORTH CENTRAL COLORADO. THE AIRMASS WILL BE MORE MOIST AND UNSTABLE ESPECIALLY IN AREAS EAST OF A LINE FROM GREELEY TO LIMON. AT THIS TIME...THE MOST UNSTABLE CONDITIONS ARE EXPECTED TO DEVELOP OVER WASHINGTON AND LINCOLN COUNTIES WHERE ONE OR TWO SEVERE STORMS WOULD BE POSSIBLE. THE BIGGEST THREAT FROM THESE STORMS WOULD BE LARGE HAIL. A STRONG COLD FRONT IS EXPECTED TO MOVE SOUTHWARD ACROSS THE AREA SUNDAY EVENING...USHERING IN MUCH COOLER AND UNSETTLED WEATHER FROM LATE SUNDAY THROUGH MONDAY NIGHT. TEMPERATURES WILL TURN COLD ENOUGH TO BRING A THREAT OF MINOR SNOW ACCUMULATIONS TO THE FRONT RANGE MOUNTAINS AND FOOTHILLS AS AN UPPER LEVEL STORM SYSTEM ALSO MOVES ACROSS COLORADO MONDAY AND MONDAY NIGHT. A MIX OF RAIN AND SNOW IS POSSIBLE ACROSS THE PLAINS AND I-25 CORRIDOR. MORE TRANQUIL WEATHER CAN BE EXPECTED BY LATE TUESDAY AND WEDNESDAY BEFORE THE NEXT STORM SYSTEM MAY APPROACH THE AREA BY LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/BARJENBRUCH
The Denver radar (KFTG), 75 km away, was scanning. The volume nearest the first event began at 07:22 UTC.
21 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503257, 5503354, 5503353, 5503352, 5503349, 5503350, 5503351, 5503358, 5503348, 5503357, 5503347, 5503356, 5503346, 5503345, 5503344, 5503343, 5503355, 5503342, 5503340, 5503341, 5503339, 5503258.